How can I cut back on caffeine without the withdrawal?

wikimedia commons

Q: I’m trying to cut down on coffee as a New Year’s resolution but I get an intense headache on days when I don’t have it.  Is this caffeine withdrawal? How can I make it go away?

A: Congrats on trying to kick the caffeine habit!  You’re doing the right thing.  Caffeine can cause sleep problems, nervousness, irritability, fast heart beat, headaches, tremors, and anxiety (not to mention a light wallet – those daily Grande low-fat lattes get really expensive!)

It definitely sounds like you’re dealing with caffeine withdrawal, which can involve all of the following symptoms:

  • Headache, which is the most common symptom
  • Fatigue or drowsiness
  • Bad mood, irritability, or depression
  • Difficulty concentrating
  • Nausea, vomiting, or muscle pains

Withdrawal symptoms typically hit you within a day of quitting and can last up to a week.  The more coffee you’ve been drinking the worse the withdrawal will probably be, but it can happen even if you’ve only been consuming as little as 100 mg of caffeine per day.  To give you an idea of how easy it is to reach that level, here are the caffeine contents of some common drinks:

8 ounce cup of coffee

135mg

Starbucks coffee, short

250mg

Starbucks coffee, grande   

550mg!!

8 ounce cup of tea (leaf/bag/green)

35mg

12 ounce can of Coke/diet Coke

46mg

12 ounce can of Mountain Dew

54mg

8.3 ounces of Red Bull

80mg

16 ounce can of Rockstar

160mg

16 ounce can of Monster    

160mg

What can you do to make it go away?  Um… drink some coffee.  Consuming caffeine can make withdrawal symptoms go away within an hour.  Of course, the down side is that you’re back to being a coffee junkie. Cutting back gradually can help: try drinking one less cup or one smaller size per day.  Another method could be to mix decaf with regular coffee so that you cut down on caffeine content without cutting back on volume.

And watch out for chocolate or any food/gum/drink that promises an energy or concentration boost – they’re loaded with caffeine.  You even have to be careful of some over-the-counter pain medications.  The reason ExcedrinTM is so good at getting rid of “migraines” so quickly is that its main ingredient is caffeine, and the headache is really caused by caffeine withdrawal.  Stick with Acetaminophen or Ibuprofen if necessary.

Good luck with your resolution!  Here’s to a decaffeinated 2010!

Adam Brandeberry, Med IV (OSU COM)

John A. Vaughn, MD (OSU SHS)

 

Leave a Reply

Your email address will not be published. Required fields are marked *